Archive

Archive for June, 2011

Getting Back To Status Quo

June 7, 2011 4 comments

I had a transplant surgery appointment yesterday that went very well, and helped clarify some things.  I had been having burning and numbness in my hands, so the doctor wanted to see me. I also met with my new transplant coordinator as well (RN).

I thought the burning and numbness was from the Prograf toxicity, but the doctor told me it wasn’t; only hand tremors are a side effect of that.  Between my email asking about that and my appointment, the symptoms are mostly gone; just some numbness, which could be from my neuropathy.

I had a Prograf level last week, and it was 5.2.  Being that I’m on “monotherapy” for almost 2 years now (they put my CellCept on “hold” because of the BK virus), they want my Prograf level higher, so I’m back on my original dose of 3mg in the morning and 2mg at night; that should bring my level to the 7-8 range, which is where they want it.

When my coordinator looked everything over, she was a little concerned that I had been off of the CellCept for so long, and have been on Leflunomide for quite a while as well.  My surgeon was initially concerned as well (I had been seeing another surgeon for the past few quarterly appointments; it’s a group practice, and they see whoever is on their schedule. Consequently, I had been seeing other surgeons since I had last seen Dr. Varma).

But once they looked everything over, everything looks great.  The Leflunomide is a low dose (20 mg daily), and my liver functions and Leflunomide are all normal.  Ideally, they like to have their patients on Prograf and CellCept, but the treatment for BK virus is to drop the CellCept to get the virus levels down.

Dr. Varma assured me that I’ve “bonded with my kidney”, since I haven’t had any signs of rejection, and Prograf alone in my case is fine.

I thought my urine BK level was 11,000 last week, but I misread it; it’s 1100, which is practically negative!  I have to say that when I saw the level of 912,000 last month, I was worried.

I’ll be drawing another Prograf level and BMP (basic metabolic panel, which includes a creatinine and BUN) on Monday, to check my level after the dose increase, and to check my kidney function.  I felt good leaving the appointment-much more reassured that everything is better now.

I have an appointment on June 17 with the Vascular Surgeon.  I was scheduled for a balloon fistuloplasy in May 2008.  However, I got my transplant a few days before.  I have areas of narrowing in my fistula, so they were going to insert a balloon in it much the same as they open up coronary arteries in a cardiac cath.  But they use IV dye for this, and that could have damaged the new kidney, so they wouldn’t even do it at a later date.

It’s important to keep my fistula, as I may need it some day (hopefully not).  In addition, I draw my labs from it (I inserted my own dialysis needles prior to transplant), and the veins in my other arm are just about shot.  Being that I still get monthly labs, that could create a problem.

As a result of the stenotic areas (narrowings), my fistula has gotten much larger with pseudoaneurysms.  So I’ve decided to see the surgeon to see what he says.  If he doesn’t feel that it needs to be fixed, that’s fine.  But I don’t want to let it go to the point that they can’t fix it.  At least I’ll be “plugged in” with him and can take care of any problems.

This is the radiographic image of my fistula before "ballooning". Note the various segments instead of a continous blood vessel. The areas between the segments are narrowing (stenotic areas) of the blood vessel, which cause enlargement of the areas to the left of the stenosis.

As for my foot, I’m doing great.  I have a Bledsoe boot, and am full weight bearing. I had my first PT appointment today, and have range of motion exercises to do, and eventually will do strenghthening.

Things are looking up.

Advertisements

Delicate Balance

June 5, 2011 4 comments

There is a delicate balance involved with a  kidney transplant, as proven by my recent “medical adventure”.

As my readers know from last month’s post, I recently had foot surgery that involved removing part of the outside bone of my left foot due to infection (along with major reconstruction of my foot).  Having been on antibiotics for close to a month, I developed a yeast superinfection in the deep tissue of my foot.  The Orthopedic Physician’s Assistant consulted with an Infectious Disease physician, and the recommendation was to place me on Fluconazole 200 mg daily for a month.  It turns out that there is a major interaction between that drug and Tacrolimus (Prograf), and I was hospitalized for Acute Renal Failure from Prograf toxicity.  When the 2 drugs are used together, a dose adjustment may need to be made on the Prograf. (after my transplant, I was on Fluconazole 150 mg  once weekly for 4 doses; in this case, a dose adjustment was not necessary)

Everything is returning to normal: my last creatinine was 1.3 (my baseline is 1.1-1.2), my Prograf level is 5.2 on 2 mg/2 mg (previous dose 3 mg/2 mg), and the BK virus is once again out of my bloodstream and a level of 11,000 copies in my urine (it had been 912,000 copies in my urine and 1,000 copies in my blood last month when I was hospitalized).  The only physical residual effect that may be related to the Prograf toxicity is that I’m still having burning and numbness in my hands (although that could also be from my peripheral neuropathy, Charcot-Marie-Tooth disease).

There are some lessons to be learned from what happened to me.

First, TRUST NO ONE.  I had emailed my transplant coordinator the day I was placed on Fluconazole, and she replied back that she would tell the surgeon.  She did not do that.  The PA who had prescribed the Fluconazole apparently failed to heed the interaction warning, and despite me asking, also had not touched base with the transplant surgeon before prescribing it.

Second, BE VIGILANT WITH ALL OF YOUR CARE.  I failed to look up Fluconazole before taking it.  And while it’s up to the healthcare professionals involved in our care to ensure that these things don’t happen, mistakes and oversights can and do occur.

Third, USE ONE PHARMACY.  I made the mistake of having the Fluconazole filled at a pharmacy closer to my home.  This pharmacy had no record of me being on Prograf, and thus had no reason to warn the doctor  of the interaction.  Had I driven another 15 minutes to my regular pharmacy, the interaction may have been caught.

And while there have been many advancements in the field of kidney transplants, there is, and always will be, the possibility of error.

We all must take ownership of what is done to maintain our transplant if we want to keep our kidney healthy and functional.